Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 18, NWS Grand Rapids, MI

June 25, 2002Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 25, 2002, 6:13 PM EDT for Clinton County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 6:13 PM EDT (22:13 UTC)
Expired
Jun 25, 2002, 7:00 PM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clinton County, MI

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:31 PM EDTThunderstorm Wind 53 EEagle, MISevere thunderstorm wind gusts blew down several trees along Grand River Avenue in the extreme southwest corner of Clinton county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 252213
SVRGRR
MIC037-252300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
613 PM EDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 700 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF WACOUSTA...OR ABOUT 9
  MILES EAST OF PORTLAND...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   DE WITT AROUND 625 PM EDT
   ST. JOHNS AROUND 640 PM EDT
   SLEEPY HOLLOW STATE PARK AROUND 655 PM EDT

DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAIN ARE EXPECTED FROM 
THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS 
PASSED.


LAT...LON 4291 8486 4274 8476 4286 8432 4306 8444

BM RG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:15 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 25, 3:15 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT TUE JUN 25 2002

MAIN FORECAST PROBLEM IN THE NEAR TERM IS FOR POPS FIRST THREE
PERIODS AS SLOW MOVING COLD FRONT PUSHES THROUGH THE GRR CWA. FOR
TONIGHT...SCATTERED THUNDERSTORMS HAVE FIRED THIS AFTERNOON ACROSS
THE SOUTHERN TIER COUNTIES OF THE GRR CWA ALONG THE NORTHERN EXTENT
OF THE UPPER LOW/TROUGH THAT HAS BEEN ACROSS THE SE U.S. LAST COUPLE
DAYS. THESE STORMS SHOULD PERSIST THIS EVENING...GRADUALLY
DECREASING WITH LOSS OF INSOLATION. MEANWHILE...EXPECT CLOUDS TO
INCREASE ACROSS THE NORTHERN CWA AS SHORTWAVE TROUGH MOVES SOUTH.
TIMING AND AMOUNTS OF PRECIP WILL BE DIFFICULT TO PIN DOWN TONIGHT
AND MONDAY...AS RELATIVELY WEAK FORCING COMBINES WITH DEEP
MOISTURE...RESULTING IN SOME LOCALIZED HEAVY RAIN PRODUCING STORMS.
EXPECT COVERAGE OF PRECIP TO WARRANT LIKELY POPS BY WED
MORNING...BUT WIDESPREAD SIGNIFICANT QPF SHOULD BE LIMITED BY A LACK
OF STRONG INFLOW/CONVERGENCE ALONG THE FRONT. GIVEN EXPECTED CLOUDS
AND CURRENT DEW POINTS...MINS AROUND 70 LOOK GOOD TONIGHT.

AS FOR SEVERE WX POTENTIAL ON WED...ENVIRONMENTAL WINDS NOT OVERLY
IMPRESSIVE...AND FREEZING LEVELS ARE PROGGED TO BE NEAR 13 KFT...
WHICH SHOULD KEEP SEVERE THREAT CONFINED TO THE VERY STRONGEST
UPDRAFTS. HEAVY RAIN MAY BE AN ISSUE AS MBE VECTORS SUGGEST SLOW
MOVING STORMS DURING THE MORNING...COINCIDENT WITH THE TIME OF
DEEPEST MOISTURE AND BEST LIFT. MAX TEMPS SHOULD BE A BIT BELOW
GUIDANCE GIVEN THE AMOUNT OF CLOUDS/PRECIP EXPECTED DURING THE DAY.

PRECIP ENDS FROM NORTH TO SOUTH ON WED NIGHT. SOME SHOWERS MAY
PERSIST ACROSS THE FAR SOUTH THU MORNING AS THE FRONT SLOWS DOWN AND
STALLS SOUTH OF THE FA. WILL END POPS ALL ZONES BY 12Z THU...BUT
KEEP CLOUDS IN THE FORECAST ACROSS THE SOUTH THROUGH THE DAY. COOLER
AND DRIER AIR WILL BE THE STORY FOR THE REST OF THU AND THU NIGHT.

OSTUNO

EXTENDED FORECAST DISCUSSION...
MODELS CONSISTENT WITH PREVIOUS RUN BRINGING A BRIEFLY COOLER
WEATHER FRIDAY AND SATURDAY WITH TEMPERATURES AND HUMIDITIES
BEGINNING TO CLIMB AGAIN ON SUNDAY AS COOLER AIR SLAMS INTO WESTERN
EDGE OF THE BERMUDA HIGH AND STOPS. WILL MAINTAIN MENTION OF SHOWERS
AND TSTORMS ON MON AND EXTEND CHANCE INTO TUESDAY AS A SERIES OF 500
MB TROUGHS MOVE THROUGH AND DAMPEN OUT THE SUBSIDENCE CAUSED BY THE
DOMINANT UPPER RIDGE.

MWH

.GRR...NONE.

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.